Minnesota, 2008

Winter Storm in Minnesota, April 5 to 7, 2008

April 5 to 7, 2008 · NWS FGF · 15 events in 15 counties and zones

An area of surface low pressure moved across South Dakota late on Saturday, April 5th, into Sunday, April 6th. A nearly stationary frontal boundary set up from this low northeast toward Saint Cloud, Minnesota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure moved across South Dakota late on Saturday, April 5th, into Sunday, April 6th. A nearly stationary frontal boundary set up from this low northeast toward Saint Cloud, Minnesota. Precipitation across portions of southeast North Dakota and portions of west central Minnesota began as rain, then changed over to bands of snow. By Sunday morning, 8 to 12 inches of snow had occurred along a line from northern Richland County (ND) toward southern Hubbard County (MN). Snow continued through much of the day Sunday, so that by early evening, a corridor from Otter Tail County to Hubbard County picked up another 6 to 10 inches of snow. Some areas across southern Beltrami, southern Clearwater, and Hubbard counties received about 2 feet of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 5, 2:38 PM CST, 2 hours earlier.

Area forecast discussion, Apr 5, 2:38 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT SAT APR 5 2008

.SHORT TERM...
19Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE NEAR LAKE WINNIPEG
WHILE LOW PRESSURE WAS EVIDENT OVER SOUTH CENTRAL SOUTH DAKOTA.
THE CIRCULATION BETWEEN FEATURES WAS RESULTING IN NORTHEAST LOW
LEVEL FLOW. LATEST WATER VAPOR IMAGERY INDICATED POTENT S/W OVER
SOUTH CENTRAL MONTANA PUNCHING EAST.

MAIN FORECAST CHALLENGE CENTERS ON IMPENDING ROCKIES SYSTEM WITH
RESPECT TO EVENTUAL TRACK AND RESULTANT HEADLINES/SNOW AMOUNTS.
SIDED WITH HPC ON GFS BEING THE MODEL OF CHOICE WITH UPCOMING
EVENT.

STUCK WITH WINTER STORM WATCH ATTM FOR MUCH OF FORECAST AREA
EXCLUDING THE DEVILS LAKE BASIN INTO EXTREME NORTHWEST MN.
BASED ON PROJECTED TRACK OF GFS IT APPEARS THAT INITIAL PCPN
SHOULD ARRIVE LATER THIS EVENING AND THEN CONTINUE MUCH OF
SUNDAY WHEN ISENTROPIC/850MB MOISTURE FLUX CONVERGENCE WILL
BE STRONGEST. ACROSS FAR SOUTHERN TIER COUNTIES EXPECT PCPN
TO START OFF AS PLAIN RAIN...PER FORECAST SOUNDINGS CHANGING
OVER TO ALL SNOW BY 12Z SUNDAY. THIS SCENARIO WILL INHIBIT
SNOWFALL AMOUNT POTENTIAL SOMEWHAT. ELSEWHERE DEGREE OF DRYING
THAT HOLDS ON WITH PERSISTENT NORTHEAST LOW LEVEL FLOW WILL
DICTATE THE TYPE OF HEADLINE NEEDED. WILL BRIEF EVENING CREW
OF SCENARIO AND HOPEFULLY WITH EVENING OBS/ RADAR TRENDS I.E.
CURRENT ACTIVITY OVER SOUTHERN SD AND FUTURE RUC GUIDANCE WILL
HELP TO FINE TUNE WHERE HEADLINES WILL BE NEEDED. WHERE MAIN SNOW
BAND EVENTUALLY SETS UP HAS THE POTENTIAL TO PRODUCE SNOWFALL
AMOUNTS OF 6 OR MORE INCHES.

SUNDAY NIGHT INTO MONDAY THINGS CALM DOWN AS HIGH PRESSURE
BUILDS INTO THE FORECAST AREA.

.LONG TERM (WED-SAT)...
LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON THE 500MB
PATTERN...WITH A TROF DEEPENING THE W U.S. AND GOOD SW FLOW OVER THE
N PLAINS. HOWEVER...TIMING DIFFERENCES DO REMAIN. SURFACE HIGH
PRESSURE CONTINUES TO DOMINATE THE WEATHER FOR WED AND WED NIGHT...
SO TOOK THE POPS OUT. THEN...A LOW PRESSURE SYSTEM MOVES OUT OF THE
ROCKIES INTO THE PLAINS ALONG WITH THE 500MB TROF TRANSLATING E...SO
KEPT THE CHANCE FOR RAIN OR SNOW FOR THU AND FRI. AS FAR AS TEMPS...
EXPECT TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
MVFR DECK THAT HAS BEEN LINGERING OVER PARTS OF THE AREA TODAY HAS
BEEN CONTINUING TO ERODE AS DRIER AIR IS BROUGHT IN ON A NE FLOW.
THUS...EXPECT IT TO TAKE A LITTLE WHILE FOR THE NEXT SYSTEM TO
RE-SATURATE THE ATMOSPHERE AND PRODUCE PCPN. EXPECT CI AND AC TO
OVERSPREAD THE AREA THIS EVENING WITH MVFR DECK GONE BY 00Z. FOR
KFAR AND KBJI...EXPECT SATURATION TO OCCUR AND PCPN TO BEGIN
EARLIER...LIKELY BETWEEN 03Z AND 06Z...THAN AT KGFK WHERE A 09Z TO
12Z START IS MORE PROBABLE.  KFAR COULD HAVE A MIX OF RA AND SN TO
START BEFORE CHANGING OVER TO ALL SN BY 06Z. REST OF AREA EXPECT
PCPN TO BE SN. CIGS AND VSBYS EXPECTED TO DROP FROM MVFR TO IFR
THROUGH THE NIGHT...ESPECIALLY AT KFAR AND KBJI. WINDS TO REMAIN
AROUND 15KT WITH GUSTS TO AROUND 25KTS ANTICIPATED BY 12Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM 10 PM CDT THIS EVENING THROUGH SUNDAY
     EVENING FOR NDZ024-026>030-038-039-049-052.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR NDZ053.

MN...WINTER STORM WATCH FROM 10 PM CDT THIS EVENING THROUGH SUNDAY
     EVENING FOR MNZ001>003-006-008-009-013>017-022>024-027-028.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR MNZ029>032-040.

&&

PAB/NG
Hazardous weather outlook, Apr 5, 5:51 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT SAT APR 5 2008

MNZ004-005-007-NDZ006>008-014>016-054-061200-
KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
651 AM CDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING INTO
SOUTH DAKOTA WILL DEVELOP ACROSS THE REGION TONIGHT. ONE TO THREE
INCHES OF SNOW ARE POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR LIGHT SNOW WILL CONTINUE INTO SUNDAY AS AN AREA OF LOW
PRESSURE TRACKS ACROSS MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS.

MNZ001>003-006-008-009-013>017-022>024-027>032-040-NDZ024-026>030-
038-039-049-052-053-061200-
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
651 AM CDT SAT APR 5 2008

...WINTER STORM WATCH IN EFFECT FROM SATURDAY NIGHT THROUGH SUNDAY...

...A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTH BRANCH OF THE
BUFFALO RIVER AT SABIN AND THE BUFFALO RIVER NEAR DILWORTH INTO
EARLY NEXT WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING AREA OF LOW PRESSURE OVER MONTANA WILL SHIFT INTO
SOUTH DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE OF A LIGHT RAIN OR
SNOW MIX THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
LATE THIS AFTERNOON ALONG THE NORTH AND SOUTH DAKOTA BORDER INTO
ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA.

SNOW IS EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AS THE AREA OF LOW
PRESSURE TRACKS ACROSS SOUTH DAKOTA. AT THIS TIME THE FAVORED
LOCATION FOR SIGNIFICANT SNOWFALL WILL BE BETWEEN INTERSTATE 94
AND HIGHWAY 2. SNOW ACCUMULATIONS UP TO 6 INCHES ARE POSSIBLE BY
MORNING. SOUTH OF INTERSTATE 94 RAIN IS EXPECTED TO MIX WITH SNOW.
ISOLATED EVENING THUNDERSTORMS ARE POSSIBLE ALONG THE NORTH AND
SOUTH DAKOTA BORDER INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE SUNDAY WITH ADDITIONAL ACCUMULATIONS LIKELY
MAINLY FROM THE RED RIVER VALLEY EASTWARD INTO NORTHWEST
MINNESOTA. TOTAL ACCUMULATIONS WILL LIKELY EXCEED 6 INCHES ACROSS
SOME AREAS BEFORE ENDING LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, South Beltrami

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
April 5, 4:38 PM CST to April 6, 9:00 PM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
April 5, 5:38 PM CST to April 6, 9:00 PM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
April 6, 2:22 PM CST to April 7, 12:00 AM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
April 6, 4:11 PM CST to April 7, 12:00 AM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
April 6, 4:11 PM CST to April 7, 12:00 AM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
April 6, 4:11 PM CST to April 7, 12:00 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
April 6, 4:11 PM CST to April 7, 12:00 AM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86382, 86383, 86384, 86415, 86418, 86420, 86422, 86425, 95386, 86417, 86428, 86416, 95383, 95391, 95394.